Indiana, 2004

Flash Flooding in Indiana, August 26, 2004

August 26, 2004 · NWS PAH · 3 events in 3 counties and zones

Multiple reports of 3 to 5 inches of rain were received from Evansville north and west. Numerous roads were under water as thunderstorms remained stationary over the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple reports of 3 to 5 inches of rain were received from Evansville north and west. Numerous roads were under water as thunderstorms remained stationary over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM CST, 12 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM CST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED AUG 25 2004

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE WITH PRECIP CHANCES TONIGHT THROUGH
SUNDAY.

WILL BE BRIEF DUE TO CURRENT WEATHER SITUATION. MODELS IN FAIRLY
GOOD AGREEMENT AS TO THE OVERALL SYNOPTIC PATTERN THROUGH THE
WEEKEND...BUT VARY ON SHORT WAVE TIMING WITHIN H50 WEST/SOUTHWEST
FLOW AND ACTUAL TIMING/AMOUNTS OF PRECIP. FAIRLY POTENT MID LVL
SHORT WAVE WILL CROSS THE REGION TONIGHT...COMBINING WITH SEVERAL
OUTFLOW BOUNDARIES AND CONVECTIVE DEBRIS NEAR THE SFC (SEE ONGOING
CONVECTION IN MISSOURI) TO BRING SCT TO LIKELY CHCS FOR
SHOWERS/THUNDERSTORMS OVER MOST OF THE REGION. LOOKS AS THOUGH MOST
OF THE SEVERE STORMS WILL LIKELY STAY JUST TO OUR NORTH AND WEST OF
OUR FORECAST AREA THIS EVENING...AND THEN EXPECT THE STORMS TO
BEHAVE A LITTLE BETTER FROM 10 PM OR SO ON...AS SFC INSTABILITY
WANES. STILL COULD BE SHOWERS/STORMS WELL INTO THE NIGHT...AS UPPER
SUPPORT WILL BE QUITE STRONG.

WILL LIKELY SEE A BIT OF A LULL THURSDAY AS WEAK RIDGING IS LIKELY
BEHIND THIS INITIAL SHORT WAVE. REALLY CANNOT SEE ANY GOOD REASON TO
TIME PRECIP AGAIN UNTIL FRI AFTERNOON...WHEN STORM CHANCES MAY BE A
BIT HIGHER OVER OUR NORTHERN COUNTIES AS COLD FRONT INCHES SOUTH
TOWARD THAT AREA. MODELS HINTING AT H50 SOUTHEAST U.S. RIDGE
ACTUALLY BULGING BACK OVER THE OHIO/TN VALLEYS SAT...SO WILL NOT
BRING THE COLD FRONT THROUGH UNTIL SUNDAY...WHEN NEXT DECENT H50
TROF APPROACHES AND HEIGHTS BEGIN TO FALL OFF. SO...WILL TIME THE
HIGHEST CHC OF SHOWERS AND STORMS LATER IN THE WEEKEND (SUN/SUN
NIGHT) WITH THE PASSAGE OF THE FRONT.

WILL HANG ON TO DRY FORECAST FOR THE REST OF THE EXTENDED AS MED
RANGE MODELS STILL FORECAST SURFACE HIGH TO TAKE RESIDENCE EARLY TO
MID NEXT WEEK.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 25, 3:26 AM CST, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT WED AUG 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
426 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT OVER THE
ENTIRE OUTLOOK AREA. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY
CAUSE ISOLATED FLOODING...ESPECIALLY OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. ISOLATED THUNDERSTORM WIND GUSTS IN EXCESS OF 40
MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH MAY BE POSSIBLE
WITH THUNDERSTORMS THAT DEVELOP OVER SOUTHEAST MISSOURI AND INTO
SOUTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED THROUGH SUNDAY ACROSS THE
OUTLOOK AREA...WITH THE HIGHEST CHANCE EXPECTED DURING THE PERIOD
FROM FRIDAY THROUGH SUNDAY. THE CHANCE FOR WIDESPREAD SEVERE WEATHER
IS MINIMAL...AT LEAST THROUGH FRIDAY. THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL WILL INCREASE WITH EACH ROUND OF THUNDERSTORMS THROUGH THE
WEEKEND. FLOODING PROBLEMS MAY EVENTUALLY ARISE DUE TO THE
REPEATED HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SHOULD MONITOR
WEATHER DEVELOPMENTS LATE THIS AFTERNOON AND TONIGHT.

The radar

The Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
August 26, 3:25 AM CST to 6:40 AM CST
Where
Gibson County, South Portion
Reported by
BROADCAST MEDIA
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Water was over roads due to a procession of thunderstorms across the county. Coal Mine Road was closed between Highway 41 and Highway 168. A total of 4.90 inches fell at Princeton. An off-duty National Weather Service employee measured about 3 inches in Oakland City.

Flash Flood, Posey

When
August 26, 5:20 AM CST to 6:45 AM CST
Where
Posey County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Water was more than two feet deep over some roads. Big Creek near Wadesville rose 16.5 feet in 15 hours, overflowing onto roads. Two county roads were closed where they crossed the creek. One person was rescued after his truck stalled out in high water. The rainfall at Poseyville was 4.95 inches.

Flash Flood, Vanderburgh

When
August 26, 5:30 AM CST to 6:55 AM CST
Where
Vanderburgh County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

A couple of cars were reportedly swept into a ditch on the northwest side of Evansville. Many roads had standing water on them, contributing to accidents during the early morning commute. Portions of two roads on the west side of Evansville were closed. An observer in McCutchanville measured 3.14 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415351, 5415352, 5415353.